Alert archive / Montana / Red Flag Warnings in 2012

Red Flag Warning 1, NWS Glasgow, MT

March 9, 20129 counties in Montana

NWS Glasgow, MT issued this red flag warning at Mar 9, 2012, 3:38 AM MST for 9 counties in Montana. It took effect at Mar 9, 2012, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2012, 3:38 AM MST (10:38 UTC)
In effect from
Mar 9, 2012, 11:00 AM MST
Expired
Mar 9, 2012, 7:28 PM MST
In force
8 hr
Issued by
NWS Glasgow, MT

Counties Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 88 km from the middle of the area, began a volume at 10:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 10.6 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 00:00Z on 2012-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 00:00Z on 2012-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2084 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
414 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

904 
WWUS85 KGGW 091038
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
338 AM MST FRI MAR 9 2012

...UNSEASONABLY HOT DRY AND WINDY WEATHER EXPECTED TODAY...

A VERY STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING NEAR
RECORD HIGH TEMPERATURES TO MUCH OF NORTHEAST MONTANA. AS
HUMIDITY DIPS INTO THE LOWER 20S TO UPPER TEENS CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND EARLY EVENING.

MTZ122-135>137-092300-
/O.UPG.KGGW.FW.A.0001.120309T1800Z-120310T0300Z/
/O.NEW.KGGW.FW.W.0001.120309T1800Z-120310T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
338 AM MST FRI MAR 9 2012

...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 8 PM MST
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONES 122...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A RED FLAG
WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT
FROM 11 AM THIS MORNING TO 8 PM MST THIS EVENING. THE FIRE
WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONES 122...135...136 AND 137.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* RELATIVE HUMIDITY...AS LOW AS 16 PERCENT THIS AFTERNOON.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS COULD
  RESULT IN EXPLOSIVE FIRE GROWTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
3 follow-up statements
767 
WWUS85 KGGW 091647
RFWGGW

URGENT - FIRE WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE GLASGOW MT
947 AM MST FRI MAR 9 2012

...UNSEASONABLY HOT DRY AND WINDY WEATHER EXPECTED TODAY...

A VERY STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BRING NEAR
RECORD HIGH TEMPERATURES TO MUCH OF NORTHEAST MONTANA. AS GUSTY
WINDS INCREASE AND HUMIDITY DIPS INTO THE LOWER 20S TO UPPER TEENS
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON AND
EARLY EVENING.

MTZ122-135>137-100300-
/O.CON.KGGW.FW.W.0001.120309T1800Z-120310T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
947 AM MST FRI MAR 9 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 122...
135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 122...135...136 AND 137.

* WINDS...GENERALLY SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40
  MPH.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS COULD
  RESULT IN EXPLOSIVE FIRE GROWTH. SIGNIFICANTLY HIGHER WIND GUSTS
  OF 45 TO 60 MPH ARE CURRENTLY IMPACTING AREAS NEAR AND JUST EAST
  OF THE LITTLE ROCKIES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
760 
WWUS85 KGGW 092135
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
235 PM MST FRI MAR 9 2012

...UNSEASONABLY HOT DRY AND WINDY WEATHER CONTINUES...

A VERY STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE WILL ALLOW NEAR
RECORD HIGH TEMPERATURES TO SPREAD OVER MUCH OF NORTHEAST
MONTANA. AS GUSTY WINDS CONTINUE AND HUMIDITIES IN THE TEENS DIP TO
AS LOW AS 10 PERCENT...CRITICAL FIRE WEATHER CONDITIONS WILL
CONTINUE THROUGH THIS AFTERNOON AND EARLY EVENING.

MTZ122-135>137-100300-
/O.CON.KGGW.FW.W.0001.000000T0000Z-120310T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
235 PM MST FRI MAR 9 2012

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 122...
135...136 AND 137...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONES 122...135...136 AND 137.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 40 MPH.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* IMPACTS...THE COMBINATION OF LOW HUMIDITY AND GUSTY WINDS COULD
  RESULT IN EXPLOSIVE FIRE GROWTH.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE
AREAS OF THIS RED FLAG WARNING.

&&

$$

HTTP://WEATHER.GOV/GLASGOW
337 
WWUS85 KGGW 100228
RFWGGW

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GLASGOW MT
728 PM MST FRI MAR 9 2012


MTZ122-135>137-100330-
/O.CAN.KGGW.FW.W.0001.000000T0000Z-120310T0300Z/
DAWSON-MCCONE-PRAIRIE-RICHLAND-WIBAUX-LITTLE ROCKIES-
LOWER MISSOURI RIVER BREAKS INCLUDING CHARLES M. RUSSELL REFUGE-
SOUTHERN PETROLEUM-SOUTHERN GARFIELD-
728 PM MST FRI MAR 9 2012

...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR FIRE WEATHER ZONES 122...135...136 AND 137...

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES ARE RISING AND WINDS ARE DIMINISHING...ENDING
CRITICAL FIRE WEATHER CONDITIONS. 

$$

HTTP://WEATHER.GOV/GLASGOW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Mar 9, 3:12 AM MST, 26 minutes earlier.

Area forecast discussion, Mar 9, 3:12 AM MST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
312 AM MST FRI MAR 9 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH SUNDAY...
UPPER RIDGE WILL BUILD INTO MONTANA TODAY AND BRING WARM DRY AIR
INTO THE REGION. STATIONARY FRONT NEAR MALTA AND JORDAN WILL MOVE
TO THE EAST AS A WARM FRONT TODAY. SOME LOCATIONS MAY SEE RECORD
HIGH TEMPERATURES. LOW PRESSURE SYSTEM WILL MOVE THROUGH ALBERTA
AND SASKATCHEWAN. GUSTY WEST TO SOUTHWEST WINDS ARE EXPECTED
BEHIND THIS FRONT. WITH RH FALLING TO BELOW 20 PERCENT SOUTH OF
THE MISSOURI RIVER THIS AFTERNOON...FIRE WEATHER WILL BECOME A
CONCERN. SEE FIRE WX DISCUSSION BELOW FOR MORE DETAILS.

THE WARM AIR WILL LINGER OVER NORTHEAST MONTANA TONIGHT WITH
OVERNIGHT LOWS CLOSE TO THE NORMAL HIGHS FOR THIS TIME OF YEAR.
WINDS WILL DIMINISH SOMEWHAT BUT STAY HIGH ENOUGH TO KEEP
TEMPERATURES WARM.

THE RIDGE FLATTEN SOMEWHAT FOR SATURDAY WITH A WEAK COLD FRONT
MOVING THROUGH THE AREA. LOOK FOR SLIGHTLY COOLER TEMPERATURES
WITH LIGHTER WINDS THAN TODAY.

A LEE SIDE TROUGH DEVELOPS BY SATURDAY NIGHT TURNING THE WINDS
INTO A SOUTH TO SOUTHEAST DIRECTION IN MANY LOCATIONS. FLOW ALOFT
BECOME SOUTHWEST AHEAD OF AN UPPER TROUGH THAT WILL BE MOVING
INLAND FROM THE PACIFIC ON SUNDAY. EXPECT A GRADUAL INCREASE IN
CLOUDS ON SUNDAY AHEAD OF A COLD FRONT THAT WILL REACH EASTERN
MONTANA LATE SUNDAY OR SUNDAY NIGHT. FORRESTER

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
A POLAR VORTEX CURRENTLY CENTERED OVER BAFFIN ISLAND WILL SWING
AN IMPRESSIVE STORM SYSTEM FROM ALASKA TO THE PACNW/BRITISH
COLUMBIA COAST BY SUNDAY NIGHT. BOTH THE GFS AND EC SHOW THIS WAVE
SPLITTING SUNDAY NIGHT...TAKING SOME ENERGY INTO NORTHERN
SASKATCHEWAN BY MONDAY MORNING. THE MAIN WAVE REMAINS OFF THE
NORTHWEST COAST DRIVING A SIGNIFICANT AMOUNT OF MOISTURE INTO THE
CASCADES AND NORTHERN ROCKIES THROUGH TUESDAY. THE BASE OF THE
TROUGH IS SLOW TO PROGRESS EAST. HOWEVER THE FIRST COLD FRONT WILL
ARRIVE IN NORTHEAST MONTANA SUNDAY NIGHT WITHOUT MUCH MOISTURE.
SLIGHT CHANCE POPS STILL LOOK LIKE THE WAY TO GO SUNDAY NIGHT AND
MONDAY.

THE STORM/UPPER TROUGH FINALLY BEGINS TO MOVE ONSHORE MONDAY NIGHT
SENDING A MUCH STRONGER COLD FRONT INTO NORTHEAST MONTANA TUESDAY
AFTERNOON. THERE IS MORE QPF ASSOCIATED WITH THIS FRONT. IN
ADDITION A SURFACE VORTEX CENTERED OVER CENTRAL SASKATCHEWAN WILL
GENERATE STRONG WESTERLY WINDS ON TUESDAY. 850MB TEMPERATURES DROP
SEVERAL DEGREES BELOW 0C SO SOME OF THE CHANCE PRECIPITATION
SHOULD TRANSITION OVER TO SNOW. GUIDANCE SUGGEST NOT MUCH OF A
DROP OFF IN DAY TEMPERATURES BUT OVERNIGHT WILL BE COLD ENOUGH FOR
SNOW TO STICK.

AN UPPER RIDGE BUILDS UP BEHIND THE DEPARTING TROUGH WHEN ANOTHER
EASTERN PACIFIC STORM SYSTEM BEGINS TO NUDGE AGAINST THE PACNW
COAST ON WEDNESDAY. THIS RIDGE SHOULD DOMINATE THE EXTENDED
PERIOD THROUGH FRIDAY WITH TEMPERATURES WARMING. HOWEVER BOTH GFS
AND THE EC SUGGEST THE NEXT PACIFIC STORM SYSTEM COULD MOVE OVER
EASTERN MONTANA BY THE WEEKEND. SCT

&&

.AVIATION...
AN UPPER LEVEL RIDGE WILL BRING VFR AND MILD CONDITIONS TO THE
AREA TODAY. HOWEVER A LEE SURFACE TROUGH AND SOME MIXING OF
WESTERLY WINDS ALOFT TO THE SURFACE WILL GENERATE WEST TO
SOUTHWEST WINDS OF 15KT TO 25KT...WHICH WILL DIMINISH AFTER
SUNSET. SCT

&&

.FIRE WEATHER...
NEAR RECORD HIGH TEMPERATURES WILL DRIVE HUMIDITY INTO THE TEENS
TO LOWER 20S ACROSS MUCH OF NORTHEAST MONTANA THIS AFTERNOON.
THESE HOT AND DRY CONDITIONS COULD COMBINE WITH GUSTY WEST-
SOUTHWEST WINDS AT 15 TO 30 MPH DURING THE AFTERNOON TO DRIVE
CRITICAL FIRE WEATHER CONDITIONS ACROSS ZONES 135...136...137 AND
122. AMPLE STANDING FINE DEAD FUELS ARE PRESENT ACROSS THE REGION
AND SNOW HAS LARGELY MELTED. A RED FLAG WARNING IN IN EFFECT FOR
THE AFOREMENTIONED ZONES FROM 11 AM THROUGH 8 PM TODAY.

FOR ZONES 134 AND 122 TODAY WILL BE A HEADS UP DAY AS HUMIDITY
DIPS INTO THE MID 20 PERCENTS AND GUSTY WEST-SOUTHWEST WINDS
DEVELOP....BUT WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS ARE NOT
EXPECTED.

HOT AND DRY CONDITIONS WILL PERSIST INTO THE WEEKEND FOR ALL OF
NORTHEAST MONTANA...ALTHOUGH WINDS WILL GENERALLY BE SOUTHWEST TO SOUTHERLY
AND LESS THAN 15 MPH.

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 11 AM THIS MORNING TO 8 PM MST THIS
EVENING FOR MTZ122-135>137.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Mar 8, 3:51 PM MST, 11 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
351 PM MST THU MAR 8 2012

MTZ016-017-021>027-060-091200-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
PETROLEUM-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
SOUTHWEST PHILLIPS-
351 PM MST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

UNDER A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE...NEAR RECORD
HIGH TEMPERATURES ON FRIDAY MAY COMBINE WITH DRY FUELS.. LOW
RELATIVE HUMIDITIES AND GUSTY SOUTHWESTERLY WINDS TO RAISE FIRE
WEATHER CONCERNS ACROSS THE REGION. A FIRE WEATHER WATCH IS IN
EFFECT FROM 11 AM MST TO 8 PM MST.

ABOVE NORMAL TEMPERATURES WILL CONTINUE THROUGH THE WEEKEND...BUT
CALMER WINDS WILL LIKELY LIMIT ADDITIONAL FORESEEABLE FIRE WEATHER
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 10:06 AM MSTHigh Wind WarningGGWPhillips4 hr

Nearby

Red Flag Warnings in Montana, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.